Overdose No. 4

We have had a lovely family day today: an Easter egg hunt, a huge family lunch with all the kids and a hilarious visit from the Easter Bunny (aka me!), who crawled along the floor whilst trying to negotiate the video camera our youngest had set up in the porch to catch said bunny delivering the eggs!

However, the carefree day ended abruptly when Lizzie came downstairs to tell me she had just taken another overdose. She was scared because she has been taking paracetamol regularly since she was last discharged from an adolescent mental health unit, (about 6 weeks ago) and has a severe pain in her right hand side. She is more than aware that by taking paracetamol regularly, she is running an extremely high risk as the toxins build up in your system and it becomes like playing Russian roulette: one day, just one tablet could be one too many. However, this is often preceded by liver failure and many other serious, debilitating illnesses, including brain damage.

Of course we didn’t know any of this until recently when she admitted she’d been taking “regular overdoses”. She absolutely promised she was not taking any more and yes, we kept what we thought was a very close eye on her. Tonight she has admitted to taking around 100 tablets in the past 6 weeks. Tonight she took 16 tablets at once. We are at the hospital now. She is conscious and ok. We are waiting for tests. I have no idea if they will send her home if the tests are clear or if they will admit her pending a psychiatric review. If they do, then we have a struggle ahead of us to avoid her being sectioned and sent back to an adolescent mental health unit.  She has promised me she will accept therapy now to avoid going back to hospital. But then again, she promised me she wasn’t taking paracetamol anymore.

I feel more educated than all the professionals around me….which in this instance is not something I revel in. I reel off her history, the key factors, the risks involved, how to avoid raising her anxiety so her blood pressure doesn’t rocket and the physiological risks that need to be tested and eliminated. I think the paramedics thought I was cold and uncaring but I’m beyond worrying what people think: I just want to save time faffing around so they can get on and do their checks accurately without any guess work. And quite honestly, this is our 4th overdose and 6th visit to hospital under crisis: you have to desensitise somewhat or you won’t survive it.

But the reality is, I am so tired. I have left a 16 year old at home having a meltdown (Worry & fear), a 10 year old unable to sleep now, although showing far too much acceptance of this god awful situation & an 18 year old who is ditching his night out with his best friend because he is too worried to enjoy himself. But what the hell do we do?? I can’t give up on Lizzie; I certainly can’t just abandon her and let the system put her back in hospital where she will take on more emotional responsibility for her fellow patients and their issues and learn new ways to die. But what about my other kids? None of this is “normal” but one of my biggest fears is that it is becoming so for all of us.

I guess we just keep doing what we do; we love each other fiercely, we protect our own and we support each other. I hope that this experience will make each one of my children stronger. We all learn lessons from adversity and as long as we don’t wallow and feel so sorry for ourselves that we can’t see beyond our own pain, those lessons can be so valuable and can help others. I am not against being scared, worried and honest about how you feel but you can’t let it consume you.

Anyway back to Lizzie: if she wants to die, why tell me she had taken the tablets? I’ve just asked her this. She can’t answer me. I don’t know the answer but of course I cling to the fact that it’s because she doesn’t really want to die. She has tried to explain to me on numerous occasions that there is a difference between being suicidal and wanting to die. I don’t understand it but I am learning to accept it to be true. Her fear tonight was that her liver was failing: the pain started about a week ago and got really bad after she took the overdose tonight. My beautiful, bright baby doesn’t want her life, sees it as pointless, but still needs her mum to take away the pain.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s